Texas, 2008

Flash Flood and Hail in Texas, August 19, 2008

August 19, 2008 · NWS MAF · 2 events in 2 counties and zones

Scattered thunderstorms developed across portions of southwest Texas in areas of favorable upslope surface wind flow. Some of these storms were able to approach severe thresholds during the late evening hours on Tuesday, August 19, and continued into the early morning hours on Wednesday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms developed across portions of southwest Texas in areas of favorable upslope surface wind flow. Some of these storms were able to approach severe thresholds during the late evening hours on Tuesday, August 19, and continued into the early morning hours on Wednesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 18, 11:27 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 18, 11:27 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 AM CDT TUE AUG 19 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS OVER THE WESTERN LOW ROLLING PLAINS...AND OVER THE
HIGHER TERRAIN OF WEST TEXAS...WILL STAY EAST AND SOUTH OF THE TAF
SITES THROUGH THE NIGHT.  MVFR AND IFR CEILINGS ARE EXPECTED TO FILL
IN FROM THE NORTH SEVERAL HOURS BEHIND A WEAK OUTFLOW BOUNDARY THAT
WILL SHIFT WINDS TO THE NORTHEAST AND NORTH AT 5 TO 10KT.  SOME FOG
WILL ALSO DEVELOP...MAINLY ALONG AND NORTH OF THE PECOS RIVER AND
DROP VISIBILITIES INTO THE MVFR CATEGORY.

EXPECT MVFR CEILINGS AND VISIBILITIES TO AFFECT CARLSBAD...HOBBS...
WINK AND MIDLAND BETWEEN 19/09Z AND 19/15Z...WITH SOME MVFR CEILINGS
LINGERING AT MIDLAND...WINK AND HOBBS UNTIL 19/18Z.  THEREAFTER VFR
CONDITIONS ARE EXPECTED WITH MOST CONVECTION REMAINING EAST AND
SOUTH OF THE TAF SITES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67
Hazardous weather outlook, Aug 18, 12:13 PM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT MON AUG 18 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
113 PM CDT MON AUG 18 2008 /1213 PM MDT MON AUG 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS MUCH
OF WEST TEXAS TODAY. LOCALLY HEAVY RAINFALL ACCOMPANYING THESE
STORMS MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW
WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE PERMIAN BASIN THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
ACROSS THE AREA...AND A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 18, 7:34 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM CDT MON AUG 18 2008

TXZ074-080-190215-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
834 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES SOUTHEAST OF
FORT DAVIS TO 29 MILES NORTHWEST OF FORT DAVIS AT 834 PM CDT...MOVING
SOUTHEAST AT 30 MPH.

PEOPLE IN JEFF DAVIS COUNTY...INCLUDING THE CITY OF FORT DAVIS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
ADDITIONALLY...VERY HEAVY RAINFALL CAN BE EXPECTED ON TOP OF HEAVY
RAINFALL THAT HAS ALREADY BEEN RECEIVED TODAY. WITH THIS ADDITIONAL
RAINFALL...LOCAL FLASH FLOODING CONDITIONS MAY OCCUR RATHER QUICKLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

32
Special weather statement, Aug 18, 8:19 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT MON AUG 18 2008

TXZ074-075-081-190245-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
919 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY
AT 919 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
ADDITIONALLY...HEAVY RAINFALL IS LIKELY WITH THIS
THUNDERSTORM...WHICH MAY LEAD TO ADDITIONAL AREAS OF LOCALIZED FLASH
FLOODING.

32

The radar

The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 06:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Reeves

When
August 19, 12:57 AM CST to 1:03 AM CST
Where
Reeves County, 20 mi N of Toyah
Measured
0.75 in hail
Reported by
Public
Coordinates
31.610, -103.780

Flash Flood, Brewster

When
August 19, 1:30 AM CST to 3:30 AM CST
Where
Brewster County, 9 mi NW of Alpine to 8 mi N of Alpine
Cause
Heavy Rain
Reported by
Public
Coordinates
30.462, -103.777

Creeks were reported to be out of their banks, with flooding in the city of Alpine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130552, 133569.